Drug Dangers & Alternatives
AN OPEN LETTER TO DOCTORS
How a Simple Diagnosis of Insomnia Took Me Down the Dark Road of Drug Addiction
WAS IT MAJOR DEPRESSION OR WAS IT MAJOR IATROGENIC MADNESS?
You call yourselves doctors. You once took an oath to do no harm.
Originally, there were no pharmaceuticals in our house – not even an aspirin, but I became a drug addict when I was prescribed a benzodiazepine for insomnia.
My insomnia started after I received a cluster of immunizations which I didn’t want, but took because I was told it would be irresponsible of me not to. I was around 40, recently married, and had a dozen young godchildren. One of the shots was rubella: the other two were combinations. They were all given at one time.
Immediately after the vaccination, I became crippled with profound muscle weakness and severe ‘atypical’ inflammatory arthritis, some of my fingers became gnarled and I was in a wheelchair for a while. Over many years I was able to reverse most of the physical damage, but the insomnia persisted. Needless to say to say, I did not have children and henceforth in medical reporting I was referred to as ‘middle aged, short-haired, bespectacled, casually dressed, and childless.’
Even though I had to change careers, I remained fully engaged in life, busier than most. I took very small amounts of the benzodiazepine intermittently for several years. I took it only for sleep and it seemed to help a little, but I was also becoming ‘anxious.’ At that time I did not recognize ‘anxiety’ as a possible adverse effect/reaction to the benzodiazepine, nor did I know about interdose interval withdrawal.
When my mother died on Christmas Eve 2002, my sleep got worse and I was prescribed a higher dose of the benzodiazepine. My sleep deteriorated further and I became jittery, I tried to withdraw from the benzodiazepine. I was in trouble.
You call yourselves doctors, but you didn’t recognize that not only had I been having adverse reactions to the benzodiazepine, I also had benzodiazepine withdrawal syndrome. You decided I was depressed, and you gave me an antidepressant. When I became agitated and developed a tremor, you said I had agitated depression.
You call yourselves doctors, but you didn’t recognize that I was having an adverse reaction to antidepressants. You gave me more antidepressants. When the agitation became so severe that I lost my sleep entirely, you said I had major depression and gave me even more antidepressants. You also gave me sleeping pills. read here
hat tip: Paula Caplan